An existence result for a nonconvex variational problem via regularity

Irene Fonseca; Nicola Fusco; Paolo Marcellini

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 7, page 69-95
  • ISSN: 1292-8119

Abstract

top
Local Lipschitz continuity of minimizers of certain integrals of the Calculus of Variations is obtained when the integrands are convex with respect to the gradient variable, but are not necessarily uniformly convex. In turn, these regularity results entail existence of minimizers of variational problems with non-homogeneous integrands nonconvex with respect to the gradient variable. The x-dependence, explicitly appearing in the integrands, adds significant technical difficulties in the proof.

How to cite

top

Fonseca, Irene, Fusco, Nicola, and Marcellini, Paolo. "An existence result for a nonconvex variational problem via regularity." ESAIM: Control, Optimisation and Calculus of Variations 7 (2010): 69-95. <http://eudml.org/doc/90637>.

@article{Fonseca2010,
abstract = { Local Lipschitz continuity of minimizers of certain integrals of the Calculus of Variations is obtained when the integrands are convex with respect to the gradient variable, but are not necessarily uniformly convex. In turn, these regularity results entail existence of minimizers of variational problems with non-homogeneous integrands nonconvex with respect to the gradient variable. The x-dependence, explicitly appearing in the integrands, adds significant technical difficulties in the proof. },
author = {Fonseca, Irene, Fusco, Nicola, Marcellini, Paolo},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Nonconvex variational problems; uniform convexity; regularity; implicit differential equations.; variational problems; nonconvex integrands; existence of minimizers},
language = {eng},
month = {3},
pages = {69-95},
publisher = {EDP Sciences},
title = {An existence result for a nonconvex variational problem via regularity},
url = {http://eudml.org/doc/90637},
volume = {7},
year = {2010},
}

TY - JOUR
AU - Fonseca, Irene
AU - Fusco, Nicola
AU - Marcellini, Paolo
TI - An existence result for a nonconvex variational problem via regularity
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 7
SP - 69
EP - 95
AB - Local Lipschitz continuity of minimizers of certain integrals of the Calculus of Variations is obtained when the integrands are convex with respect to the gradient variable, but are not necessarily uniformly convex. In turn, these regularity results entail existence of minimizers of variational problems with non-homogeneous integrands nonconvex with respect to the gradient variable. The x-dependence, explicitly appearing in the integrands, adds significant technical difficulties in the proof.
LA - eng
KW - Nonconvex variational problems; uniform convexity; regularity; implicit differential equations.; variational problems; nonconvex integrands; existence of minimizers
UR - http://eudml.org/doc/90637
ER -

References

top
  1. E. Acerbi and N. Fusco, Regularity for minimizers of nonquadratic functionals: The case 1&lt;p&lt;2. J. Math. Anal. Appl.140 (1989) 115-135.  Zbl0686.49004
  2. L. Ambrosio, N. Fusco and D. Pallara, Special functions of bounded variation and free discontinuity problems. Oxford University Press (2000).  Zbl0957.49001
  3. J.M. Ball and R.D. James, Fine phase mixtures as minimizers of energy. Arch. Rational Mech. Anal.100 (1987) 15-52.  Zbl0629.49020
  4. J.M. Ball and R.D. James, Proposed experimental tests of a theory of fine microstructure and the two wells problem. Philos. Trans. Roy. Soc. London Ser. A338 (1991) 389-450.  Zbl0758.73009
  5. P. Celada and S. Perrotta, Minimizing non convex, multiple integrals: A density result. Proc. Roy. Soc. Edinburgh Sect. A130 (2000) 721-741.  Zbl0963.49001
  6. A. Cellina, On minima of a functional of the gradient: Necessary conditions. Nonlinear Anal.20 (1993) 337-341.  Zbl0784.49021
  7. A. Cellina, On minima of a functional of the gradient: Sufficient conditions. Nonlinear Anal.20 (1993) 343-347.  Zbl0784.49022
  8. B. Dacorogna and P. Marcellini, Existence of minimizers for non quasiconvex integrals. Arch. Rational Mech. Anal.131 (1995) 359-399.  Zbl0837.49002
  9. B. Dacorogna and P. Marcellini, Théorème d'existence dans le cas scalaire et vectoriel pour les équations de Hamilton-Jacobi. C. R. Acad. Sci. Paris Sér. I Math.322 (1996) 237-240.  Zbl0846.35028
  10. B. Dacorogna and P. Marcellini, Sur le problème de Cauchy-Dirichlet pour les systèmes d'équations non linéaires du premier ordre. C. R. Acad. Sci. Paris Sér. I Math.323 (1996) 599-602.  Zbl0860.35020
  11. B. Dacorogna and P. Marcellini, General existence theorems for Hamilton-Jacobi equations in the scalar and vectorial case. Acta Math.178 (1997) 1-37.  Zbl0901.49027
  12. B. Dacorogna and P. Marcellini, Implicit partial differential equations. Birkhäuser, Boston (1999).  Zbl0938.35002
  13. B. Dacorogna and P. Marcellini, Attainment of minima and implicit partial differential equations. Ricerche Mat.48 (1999) 311-346.  Zbl0939.49013
  14. F.S. De Blasi and G. Pianigiani, On the Dirichlet problem for first order partial differential equations. A Baire category approach. NoDEA Nonlinear Differential Equations Appl.6 (1999) 13-34.  Zbl0922.35039
  15. G. Dolzmann, B. Kirchheim, S. Müller and V. Sverák, The two-well problem in three dimensions. Calc. Var. Partial Differential Equations10 (2000) 21-40.  Zbl0956.74039
  16. L.C. Evans, Quasiconvexity and partial regularity in the calculus of variations. Arch. Rational Mech. Anal.95 (1986) 227-252.  Zbl0627.49006
  17. L.C. Evans and R.F. Gariepy, Blowup, compactness and partial regularity in the calculus of variations. Indiana Univ. Math. J.36 (1987) 361-371.  Zbl0626.49007
  18. I. Fonseca and G. Francfort, 3D-2D asymptotic analysis of an optimal design problem for thin films. J. Reine Angew. Math.505 (1998) 173-202.  Zbl0917.73052
  19. I. Fonseca and N. Fusco, Regularity results for anisotropic image segmentation models. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4)24 (1997) 463-499.  Zbl0899.49018
  20. I. Fonseca and G. Leoni, Bulk and contact energies: Nucleation and relaxation. SIAM J. Math. Anal.30 (1998) 190-219.  Zbl0924.49010
  21. G. Friesecke, A necessary and sufficient condition for non attainment and formation of microstructure almost everywhere in scalar variational problems. Proc. Royal Soc. Edinburgh Sect. A124 (1994) 437-471.  Zbl0809.49017
  22. P. Marcellini, A relation between existence of minima for nonconvex integrals and uniqueness for not strictly convex integrals of the calculus of variations, Math. Theories of Optimization, edited by J.P. Cecconi and T. Zolezzi. Springer-Verlag, Lecture Notes in Math. 979 (1983) 216-231.  
  23. E. Mascolo and R. Schianchi, Existence theorems for nonconvex problems. J. Math. Pures Appl.62 (1983) 349-359.  Zbl0522.49001
  24. E. Mascolo and R. Schianchi, Nonconvex problems in the calculus of variations. Nonlinear Anal.9 (1985) 371-379.  
  25. E. Mascolo and R. Schianchi, Existence theorems in the calculus of variations. J. Differential Equations67 (1987) 185-198.  
  26. S. Müller and V. Sverák, Attainment results for the two-well problem by convex integration, edited by J. Jost. International Press (1996) 239-251.  Zbl0930.35038
  27. J.P. Raymond, Existence of minimizers for vector problems without quasiconvexity conditions. Nonlinear Anal.18 (1992) 815-828.  Zbl0762.49001
  28. M.A. Sychev, Characterization of homogeneous scalar variational problems solvable for all boundary data. Proc. Roy. Soc. Edinburgh Sect. A130 (2000) 611-631.  Zbl0971.49004
  29. S. Zagatti, Minimization of functionals of the gradient by Baire's theorem. SIAM J. Control Optim.38 (2000) 384-399.  Zbl0948.49004
  30. W.P. Ziemer, Weakly differentiable functions. Springer-Verlag, New York, Grad. Texts in Math. (1989).  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.